Texas, 2023

Flash Flooding and Hail in Texas, May 18, 2023

May 18, 2023 · NWS MAF · 5 events in 2 counties and zones

A shortwave trough ejecting out of northern Mexico and a Pacific Front aided in the development of scattered thunderstorms across much of the region. Strong to severe thunderstorms with large hail and flash flooding impacted portions of the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough ejecting out of northern Mexico and a Pacific Front aided in the development of scattered thunderstorms across much of the region. Strong to severe thunderstorms with large hail and flash flooding impacted portions of the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 1:43 PM CST, 27 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
243 PM CDT Thu May 18 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 242 PM CDT Thu May 18 2023

WV imagery shows the upper trough just of the Baja coast, promoting
weak ridging over Texas and southwest flow aloft over West Texas and
Southeast New Mexico.  At the surface, a weak dryline runs from near
KCNM-KINK-K6R6.  While mesoanalysis shows the area capped at 16Z,
this should erode in the next couple of hours, w/convection
developing over the higher terrain, then developing east w/the
dryline.  Main concerns this afternoon/evening will be large hail,
as KMAF 12Z RAOB came in w/mid-level lapse rates of 7.8C/km.  In
addition, CAMs develop deep-layer shear along the dryline sufficient
for a supercell of two, and hinting at the Ft. Stockton supercell to
develop.  A modest 25+kt LLJ is forecast to develop over the eastern
CWA after sundown, sustaining convection into the evening hours.
Overnight lows will be similar to this morning's.

Friday gets a little more interesting as a cold front approaches the
area.  Latest NAM brings fropa to KHOB around 22Z, but the overall
timing suggests it may slow during the day until after peak heating.
Thicknesses are set to increase a little south of the front,
w/compressional warming to aid in yielding afternoon temperatures
right around normal.  Convection will arrive on the front,
spreading/increasing SSW into the CWA into Friday night.  Deep-layer
shear accompanies the front, promoting supercells/damaging winds.
Steep mid-level lapse rates will support an initial large hail
threat, as well.  Temperatures Friday night will cool a little over
tonight's, but still come in slightly above normal.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 242 PM CDT Thu May 18 2023

Post frontal environment on Saturday will trend "cool" across the
entire region with widespread 70s for highs under cloudy skies and
light precipitation Saturday morning. Focused ascent along the front
draped to the southwest will help initiate a round of showers and
storms across SW TX up into the southern Permian Basin, as well as
SE NM. Precipitation totals are fairly tame, but any rain is welcomed
in these parts, so we will take it. No severe weather expected on
Saturday thanks to lack of prominent instability.

The rest of the extended will be a crescendo of temperatures as
quasi-zonal flow aloft slowly transitions to weak mid-level ridging
after Monday next week with rising heights and prevailing southerly
flow helping warm things up. Sunday will begin the climb in daily
high temperatures with upper 70s and 80s expected with more
widespread 80s, and eventually 90s forecast for mid to late next
week.

A series of weak shortwave disturbances will cross overhead as
they propagate eastward within the southern stream jet positioned
from Baja over into the southern plains. Considering diurnal heating
and well aligned moisture field over much of W TX, a general
instability axis will be present across the eastern 3/4's of the
CWA. Complex meteorological characteristics and associated jargon
aside, each afternoon from Monday through the extended will run
slight chance to chance showers/storms each afternoon with decaying
chances after sunset with the loss of peak heating. This is a
textbook late-spring time regime on tap with convection each day and
temperatures near to slightly above normal beginning Monday,
onward.

&&

.AVIATION...
(18Z TAFS)
Issued at 1052 AM CDT Thu May 18 2023

VFR conditions will prevail next 24 hours except in areas of
direct convection. Return flow will persist through tonight, then
go light/variable as a weak front moves into the area. Forecast
soundings develop a widespread cu field by issuance time, and by
late morning Friday, w/bases ~ 4.5-6 kft AGL. Fort Stockton
supercell looks favorable this afternoon, and we've mention
convection in the TAF at KFST.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  93  60  74 /  40  20  20  20
Carlsbad                 60  88  60  73 /  20  20  40  30
Dryden                   65  95  67  76 /  20  10  20  40
Fort Stockton            64  93  62  73 /  30  10  30  50
Guadalupe Pass           60  82  57  67 /  20  20  30  40
Hobbs                    58  87  57  72 /  20  30  30  20
Marfa                    52  86  55  74 /  30  10  20  50
Midland Intl Airport     63  93  60  72 /  20  20  30  30
Odessa                   64  93  61  73 /  20  20  30  30
Wink                     61  93  61  75 /  20  10  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....87
AVIATION...44
Hazardous weather outlook, May 18, 1:28 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
228 PM CDT Thu May 18 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
228 PM CDT Thu May 18 2023 /128 PM MDT Thu May 18 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe storms this afternoon and
evening, mainly across the Western Low Rolling Plains, eastern
Permian Basin, and Stockton Plateau. Any severe storms that do
develop will be accompanied by large hail and damaging winds.

Elsewhere, thunderstorms are possible. Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe storms Friday afternoon and
evening, mainly across the Western Low Rolling Plains. Any severe
storms that do develop will be accompanied by large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 18, 1:10 PM CST, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
210 PM CDT Thu May 18 2023

TXZ046-047-051-052-182000-
Martin TX-Dawson TX-Howard TX-Borden TX-
210 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southeastern Dawson
Counties through 300 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenorah, or 15 miles south of Ackerly, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ackerly, Knott and Vealmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3219 10173 3226 10188 3261 10173 3248 10142
TIME...MOT...LOC 1910Z 207DEG 15KT 3230 10177

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

87
Special weather statement, May 18, 2:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT Thu May 18 2023

TXZ047-052-053-182045-
Mitchell TX-Howard TX-Borden TX-
305 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of west central
Mitchell, south central Borden and central Howard Counties through
345 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Coahoma, Sand Springs, Luther, Big Spring Country Club,
Vincent and Big Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 174 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 10151 3241 10164 3264 10131 3224 10109
TIME...MOT...LOC 2005Z 245DEG 13KT 3227 10147

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The radar

The Midland/Odessa radar (KMAF), 75 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Howard

When
May 18, 2:10 PM CST to 2:20 PM CST
Where
Howard County, 0.58 mi W of Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.250, -101.480

Report from mPing.

Hail, Howard

When
May 18, 2:17 PM CST to 2:27 PM CST
Where
Howard County, 0.58 mi W of Big Spring
Measured
1.5 in hail
Reported by
Public
Coordinates
32.250, -101.480

Received social media photo showing approximately ping pong ball-sized hail in Big Spring. Time estimate by radar.

Flash Flood, Howard

When
May 18, 2:21 PM CST to 2:51 PM CST
Where
Howard County, 6 mi SW of Big Spring to 6 mi NW of Big Spring
Cause
Heavy Rain
Reported by
Public
Coordinates
32.189, -101.543

Report from mPing of street flooding, road closures, or vehicles stranded.

Flash Flood, Howard

When
May 18, 2:44 PM CST to 3:14 PM CST
Where
Howard County, 6 mi NW of Big Spring to 6 mi NE of Big Spring
Cause
Heavy Rain
Reported by
Public
Coordinates
32.311, -101.543

Social media photos and videos show flowing water with rapids across residential roads in Big Spring. Time estimated by radar.

Hail, Scurry

When
May 18, 3:03 PM CST to 3:13 PM CST
Where
Scurry County, 0.69 mi N of Fluvanna
Measured
1 in hail
Reported by
Public
Coordinates
32.890, -101.150

Social media report showing hail up to about quarter size in Fluvanna. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100498, 1100499, 1100503, 1100504, 1100500.